How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Ralph LMHC Your Own Question
Ralph LMHC
Ralph LMHC, Therapist
Category: Mental Health
Satisfied Customers: 872
Experience:  20+ years as therapist, supervisor, clinic director at mental health, substance abuse treatment ctrs
Type Your Mental Health Question Here...
Ralph LMHC is online now
A new question is answered every 9 seconds

My 36 year old niece seems to have suffered some type of mental

Customer Question

My 36 year old niece seems to have suffered some type of mental breakdown. She is paranoid and believes that her mother and an old boyfriend have orchestrated some type of conspiracy against her that includes the entire family. She won't use cell phones or computers and has fled the house with no money or credit cards after pleading with people to tell her why they were doing this to her. We don't know where she is.

She has been taking a prescription drug called Accutane for 6 months and has suffered numerous side effects. I see on the internet that depression, aggitation (and even suicide) is attributed to this drug.
A. Can her mental condition be caused by the accutane?
B. How long will it take to get out of her system (she doesn't have any with her)
C. If she comes home, how do we convince her that her delusions are not real and the family is not trying to hurt her?
Submitted: 7 years ago.
Category: Mental Health
Expert:  Ralph LMHC replied 7 years ago.


From what you describe she is experiencing paranoid delusions. Her mental condition can be caused by this drug, but she may have had a psychotic break. If it is the medication, the cessessation of using it will remedy the condition. The psychosis attributed to Accutane is usually hallucinations (seeing things), not delusions (blatanly false beliefs). However whatever the cause, she is serious danger with impaired judgement and a risk to herself and possibly others. I would contact the police and describe her state of having a "mental breakdown. I would contact all the local emergency rooms and and inquire if she was admitted. My heart goes out to you during this especially traumatic time. If she returns home you need to have her hospitalized by calling 911 and having her taken by ambulance to the hospital for evaluation and stabilization. Best wishes and good luck.




Ralph LMHC


Please click green "ACCEPT" button on this page if you are satisfied with my answer so that I get credit for my work. Your positive feedback and bonuses are always welcomed. If this is a mental health, or medical emergency, please call emergency services (911 in the USA), or go to your nearest Emergency Room. The opinion provided does not replace an evaluation by an appropriate professional.


Ralph LMHC and 2 other Mental Health Specialists are ready to help you

Related Mental Health Questions